Kansas, 2015

Hail and Damaging Winds in Kansas, May 16, 2015

May 16, 2015 · NWS DDC · 7 events in 2 counties and zones

A few severe thunderstorms were observed during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few severe thunderstorms were observed during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 1:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 16, 1:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT SAT MAY 16 2015

...UPDATED LONG TERM SECTION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 128 PM CDT SAT MAY 16 2015

ABBREVIATED SHORT TERM WITH MET WATCH. MADE ADJUSTMENTS TO POPS
CONCERNING THE NON SEVERE THUNDERSTORMS ACROSS SOUTH-CENTRAL
KANSAS EARLY THIS AFTERNOON. SOME OF THE ACTIVITY ACROSS OKLAHOMA
HAS BEEN INCREASING IN INTENSITY, SO WILL HAVE TO WATCH OUT FOR
MARGINALLY SEVERE BASICALLY SE OF A LINE FROM ASHLAND TO ST JOHN.
THE NEXT AREA OF CONCERN IS OUT WEST. BUBBLING CUMULUS HAS BEEN
NOTED ON VIS SAT. TOOK A BLEND OF THE HRRR AND WRF-ARW FOR POP
ARRANGEMENTS WITH THIS ACTIVITY. WE LAUNCHED AN 18Z RAOB, WHICH
LOOKS FAR FROM SPECTACULAR. FIRST, INSTABILITY IS OBVIOUSLY VERY
LIMITED WITH ALL LINGERING CLOUD COVER. SECOND, 850-HPA WINDS ARE
VERY WEAK. IN FACT, THE ENTIRE LOW LEVELS ARE WEAK, ALTHOUGH
THERE IS DECENT VEERING. THIRDLY, UPPER LEVEL WINDS ARE BACKED.
TRANSLATION: MESSY HP SUPERCELLS. SO THE SITUATION HAS CHANGED A
BIT FROM PREVIOUSLY THOUGHT. THE MORNING SHOWERS AND THUNDERSTORMS
WILL PROBABLY HAVE DELETERIOUS IMPACTS TO STORM INTENSITY. RAP
ANALYSIS DOES SHOW CAPE INCREASING OUT WEST. STILL THINK WE WILL
STILL SEE SEVERE. THINK TORNADO POTENTIAL IS NOT AS HIGH AS
PREVIOUSLY THOUGH. THERE IS ENOUGH SHEAR TO GET ROTATING STORMS
THOUGH AND A FEW TORNADOES ARE NOT OUT OF THE QUESTION. WHAT IS
IN QUESTION IS IF THE TORNADOES WILL BE STRONG OR NOT. HAVE SEEN
AN UPTICK ON UPDRAFT HELICITY RECENTLY, SO SOMETHING TO MONITOR.
FROM THE 18Z RAOB, IT WILL TAKE QUITE THE ATMOSPHERIC TURN OVER
TO GET IT PRIMED FOR STRONG TORNADOES WITH DECENT INSTABILITY AND
STRENGTHENING LOW LEVEL WINDS. THERE IS SOME CONCERN ACROSS SOUTH-
CENTRAL KANSAS THAT LOW LEVEL WINDS THIS EVENING WILL STRENGTHEN
AND THE TORNADO POTENTIAL COULD GO UP. BUT BY THAT TIME, THE
STORMS COULD BE OUTFLOWY, PRECIPITATION LADEN MESSY STORMS. WILL
CONTINUE TO MONITOR THE MESOSCALE SITUATION AND ADJUST AS
NECESSARY. STORMS WILL BE MOVING AT A GOOD CLIP TOO.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 156 PM CDT SAT MAY 16 2015

THE SOUTHERN BRANCH OF THE WESTERLIES WILL CONTINUE TO BE ACTIVE
WITH AMPLIFICATION RESULTING FROM TROPICAL CONVECTION ACROSS THE
WESTERN PACIFIC. SUNDAY AND MONDAY WILL BE BETWEEN SYSTEMS AND THE
ONLY FORECAST CHALLENGE WILL BE TEMPERATURES AS ACTIVELY GROWING
VEGETATION AND WET SOILS WILL IMPACT TEMPERATURES.

THE NORTHERN BRANCH OF THE WESTERLIES WILL ALLOW SFC HIGH
PRESSURE TO BUILD INTO THE AREA MONDAY. WITH THE APPROACH OF
ANOTHER S/WV TROUGH IN THE SOUTHERN BRANCH, THE MOIST BOUNDARY
LAYER AIR SHOULD BE MOVING BACK NORTHWEST INTO THE HIGHER TERRAIN.
WIDESPREAD CONVECTION SHOULD RESULT BY TUESDAY AND INTO WEDNESDAY.
YET ANOTHER SYSTEM IS EXPECTED TOWARDS NEXT WEEKEND WITH
ADDITIONAL PCPN EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1200 PM CDT SAT MAY 16 2015

CIGS SHOULD BE PRIMARILY VFR. CANNOT RULE OUT TEMPORARY IFR
CONDITIONS LATER THIS AFTERNOON IN ASSOCIATION WITH +TSRA. THIS
WILL BE LOCALIZED AND NOT THE PREVAILING FLIGHT CATEGORY. WILL
CONTINUE WITH CB/VCTS GROUPS FOR KHYS AND KGCK AND USE A TEMPO
GROUP FOR KDDC FOR STORMS THIS EVENING. SOUTHERLY WINDS 15-25 KT
TODAY WILL BECOME SOUTHWESTERLY 10-15 KT THROUGH THE OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  82  49  70 /  70   0   0  10
GCK  50  80  47  69 /  60   0   0   0
EHA  48  79  47  69 /  10   0   0   0
LBL  50  81  50  73 /  20   0   0   0
HYS  53  80  48  67 /  80   0   0   0
P28  56  83  54  76 /  80   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUGDEN
LONG TERM...HUTTON
AVIATION...SUGDEN
Hazardous weather outlook, May 16, 3:08 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
408 AM CDT SAT MAY 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-170915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
408 AM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A DRYLINE THIS AFTERNOON INTO THIS EVENING. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO TENNIS BALL
SIZE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR DESTRUCTIVE LONG
TRACK TORNADOES EXISTS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH THE
END OF THE WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED ACROSS MUCH OF CENTRAL AND
SOUTHWEST KANSAS THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, May 16, 12:34 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
134 PM CDT SAT MAY 16 2015

KSZ090-161915-
BARBER KS-
134 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
215 PM CDT...

AT 134 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF HARDTNER...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIOWA...HARDTNER AND HAZELTON.

LAT...LON 3700 9835 3700 9875 3724 9836 3724 9835
TIME...MOT...LOC 1834Z 236DEG 40KT 3694 9866

SUGDEN
Special weather statement, May 16, 2:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT SAT MAY 16 2015

KSZ074-075-084-085-162100-
GRANT KS-MORTON KS-STEVENS KS-STANTON KS-
325 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...WESTERN
STEVENS...SOUTHEASTERN STANTON AND EASTERN MORTON COUNTIES UNTIL 400
PM CDT...

AT 325 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF JOHNSON
CITY TO 5 MILES SOUTH OF WILBURTON...AND MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUGOTON...ROLLA...RICHFIELD...WILBURTON AND FETERITA.

LAT...LON 3699 10183 3752 10181 3751 10132 3700 10129
TIME...MOT...LOC 2025Z 265DEG 29KT 3745 10174 3700 10176

SUGDEN
Special weather statement, May 16, 2:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SAT MAY 16 2015

KSZ075-085-162130-
GRANT KS-STEVENS KS-
353 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND STEVENS COUNTIES UNTIL
430 PM CDT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
ULYSSES TO 7 MILES SOUTH OF FETERITA...AND MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...HUGOTON...MOSCOW...RYUS...WOODS...FETERITA...CAVE AND
HICKOK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10153 3771 10151 3771 10111 3700 10108
TIME...MOT...LOC 2053Z 261DEG 35KT 3771 10144 3705 10143

SUGDEN

The radar

The Dodge City radar (KDDC), 123 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 16, 3:00 PM CST
Where
Grant County, 2.14 mi NNE of Ulysses Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.630, -101.360

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Grant

When
May 16, 3:04 PM CST
Where
Grant County, 0.88 mi SE of Ulysses Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.590, -101.360

Large tree limbs were blown down at the 4H building.

Hail, Grant

When
May 16, 3:05 PM CST
Where
Grant County, 2.07 mi N of Ulysses Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -101.370

Thunderstorm Wind, Finney

When
May 16, 3:42 PM CST
Where
Finney County, 0.88 mi SW of Garden City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.960, -100.880

Winds were estimated to be 65 MPH.

Hail, Finney

When
May 16, 3:45 PM CST
Where
Finney County, 1.49 mi SSW of Holcomb
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.960, -100.990

Hail, Finney

When
May 16, 3:47 PM CST
Where
Finney County, 3.5 mi S of Holcomb
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.930, -100.990

Thunderstorm Wind, Finney

When
May 16, 3:50 PM CST
Where
Finney County, 1.63 mi W of Garden City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -100.900

An electrical line was blown down by the high wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583368, 583366, 583363, 583369, 583364, 583365, 583367.